MAUDE Adverse Event Report: CARDIOVASCULAR SYSTEMS, INC. DIAMONDBACK 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM; PERIPHERAL ATHERECTOMY DEVICE

CARDIOVASCULAR SYSTEMS, INC. DIAMONDBACK 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM; PERIPHERAL ATHERECTOMY DEVICE
Model Number PRD-SC30-150
Medical Device Problem Codes Entrapment of Device (1212); Fluid/Blood Leak (1250); Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 12/09/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Analysis of the reported device is in progress.A supplemental report will be submitted when the device analysis is completed.(b)(4).
 
Event or Problem Description
During a procedure, the stealth peripheral orbital atherectomy device (oad) sounded like it was losing power, and it shut off.It was noted there were no led lights lit on the oad.An attempt was made to remove the oad, however, it was stuck on the guide wire.The oad and guide wire were removed together and wire access was lost.As the oad was being removed, leaking was noted from the middle of the driveshaft sheath at a location that was in the patient, and the driveshaft appeared to be fractured at the location where the sheath was leaking.It was confirmed no driveshaft fragments were left in the patient.Wire access was regained, and the procedure was completed with balloon angioplasty with no significant delay.The patient was stable following the procedure.
 
Additional Manufacturer Narrative
The reported oad and guide wire were received, engaged, for analysis.A hole in the saline sheath was observed, and there were driveshaft filar indentations within the sheath wall.Driveshaft filars were observed to be damaged, deformed, and fractured in two locations within the saline sheath.Scanning electron microscopy was used to analyze the driveshaft filar fractures and fatigue striations.It was hypothesized that the saline sheath and driveshaft filar damage is the result of localized, elevated stress levels applied to the saline sheath and driveshaft while spinning.This damage is consistent with sheath compression while the driveshaft was spinning from an adjustable touhy valve, however, the exact root cause of the sheath and driveshaft damage could not be confirmed.Adhered biological material was observed on the oad driveshaft and tip bushing; however, the morphology and root cause of the biological material is unknown.The biological material did not prevent the guide wire from being removed nor a guide wire from being passed through the oad.The accumulating material may have contributed to the reported event; however, this could not be confirmed.A gap in the oad internal adhesive was observed, and fluid ingress was suspected into the oad motor.The oad was tested, and the motor speeds fluctuated.There was no other damage observed with the motor that would have contributed to the reported event.During testing, fluid was observed to be leaking through the hole in the saline sheath.The guide wire was seized under the oad driveshaft fracture location, and resistance was felt removing the guide wire from that location.There was some surface wear on the core shaft that was located under the driveshaft fracture site.The proximal spring tip of the returned guide wire was deformed and was not considered a contributing factor to the reported event.At the conclusion of the device analysis, the reported leaking saline, driveshaft fracture, and oad-stuck-on-wire events were confirmed.The reported oad power loss and lack of led illumination events were unable to be conclusively confirmed.The device history record for this oad lot number has been reviewed.No issues or discrepancies were noted during this review that would have contributed to the reported event.The device met material, assembly, and quality control requirements.The material inspection report for this guide wire lot number has been reviewed.No issues or discrepancies were noted during this review that would have contributed to the reported event.The device met material, assembly, and quality control requirements.Csi id# (b)(4).

Brand Name
DIAMONDBACK 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM
Common Device Name
PERIPHERAL ATHERECTOMY DEVICE
Manufacturer (Section D)
CARDIOVASCULAR SYSTEMS, INC.
1225 old highway 8 nw
saint paul MN 55112
MDR Report Key9555087
Report Number3004742232-2020-00001
Device Sequence Number19683889
Product Code MCW
UDI-Device Identifier10852528005046
UDI-Public(01)10852528005046(17)221031(10)291736
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K190634
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/15/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2022
Device Model NumberPRD-SC30-150
Device Catalogue Number70056-04
Device Lot Number291736
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/11/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/09/2019
Supplement Date Received by Manufacturer01/08/2020
Initial Report FDA Received Date01/06/2020
Supplement Report FDA Received Date01/15/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Weight58